What are the Causes of Red Hives?

Article Details
  • Written By: Alex Tree
  • Edited By: Melissa Wiley
  • Last Modified Date: 27 February 2018
  • Copyright Protected:
    Conjecture Corporation
  • Print this Article

There are many possible causes of red hives, from what people put into their bodies to what emotions they are feeling. Hives can be caused by physical things in the environment and foods that are consumed. In addition, emotional and physical occurrences that lead to stress can result in uncomfortable physical side effects that are not limited to hives. Even some medications that are considered safe in most circumstances can result in negative physical symptoms such as red hives. It is often advisable to seek medical counsel when symptoms such as hives appear.

Many foods and other environmental causes can result in allergies that in turn result in red hives. For example, bee stings and bites from other insects can cause an allergic reaction that can lead to red hives, as well as other negative side effects. Other more seemingly mundane environmental causes, such as dogs, cats, or dust, can result in allergic reactions and lead to hives. What people eat can also lead to allergic reactions and hives as well. In fact, many people develop allergies to foods such as nuts like peanuts or seafood like shellfish.


Another condition that can result in the physical presentation of red hives is stress. Stress is a biological condition that can be caused by a wide variety of physical and emotional issues, and in turn can cause many physical or emotional issues. This condition typically arises in the face of troublesome or important threats or responsibilities that a person does not feel that he or she is adequately or comfortably dealing with, consciously or subconsciously. When a stressful situation arises, a person may respond in a variety of mental and physical ways, including hives, overeating, and acting out nervous habits. Stress can lead to particularly serious medical conditions, such as ulcers and mental illnesses.

Many medications, both for serious and minor conditions, list red hives as a potential side effect of their use. With some medications, hives are a minor side effect. Other medications, however, may list red hives as a serious side effect that can indicate a dangerous reaction to the medication, and thus caution is often advisable. Common painkillers such as aspirin can also cause hives, as well as prescription medications and antibiotics such as penicillin. In addition, there are many other over-the-counter and prescription medications that are commonly taken every day that have the potential to cause hives.



Discuss this Article

Post your comments

Post Anonymously


forgot password?